Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 63, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2000, 4:34 PM EDT for Clarendon County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 27, 2000, 4:34 PM EDT (20:34 UTC)
- Expired
- May 27, 2000, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clarendon County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:48 PM EDT | Thunderstorm Wind 50 E | Manning, SC | Sheriff reported trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
520 WUUS52 KCAE 272036 SVRCAE SCC027-272115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 434 PM EDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 515 PM EDT. * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF SUMMERTON...OR ABOUT 9 MILES WEST OF MANNING...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUMMERTON AT 455 PM EDT THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA. LAT...LON 3378 8045 3360 8048 3353 8008 3377 8004 RJL/BC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:58 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 27, 1:58 PM EDT, 2 hours 36 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-280558- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA, SC 158 PM EDT SAT MAY 27 2000 MSAS LI/S ARE CURRENTLY -8 WITH CU DEVELOPMENT IN THE EAST PART OF THE FORECAST AREA EAST OF THE LEE-SIDE TROUGH. MSAS SHOWS MOISTURE CONVERGENCE IN THE NE PART OF THE FORECAST AREA AND DIVERGENCE ELSEWHERE. EXPECT TSTM COVERAGE WILL BE LIMITED SINCE THE SURFACE RIDGE S OF THE AREA IS CUTTING OFF MOISTURE. EXPECT WIDELY SCATTERED TO SCATTERED TSTMS WITH THE BETTER COVERAGE IN THE NE PART. A FEW OF THE STORMS COULD BECOME SEVERE WITH THE STRONG INSTABILITY AND DRY AIR AIDING DOWNDRAFTS. EXPECT TSTMS WILL BE CONFINED TO EVENING DUE TO THE LOSS OF HEATING AND LACK OF UPPER SUPPORT. THE MODELS BRING A COLD FRONT INTO THE FORECAST AREA SUNDAY. THE ETA IS THE FASTEST MODEL AND SHOWS BEST LIFT AND LOW-LEVEL MOISTURE CONVERGENCE BETWEEN 12Z AND 18Z. PLAN TO USE FAN/FWC POPS BUT NOT CONFINE CHANCE TO JUST AFTERNOON BECAUSE OF THE FASTER ETA. THE AVN SHOWS THE UPPER TROUGH BECOMING CUT-OFF NEAR THE FORECAST AREA MONDAY. AT THIS TIME PLAN TO USE THE MORE PROGRESSIVE ETA, NGM, AND CANADIAN MODELS PER PMDHMD AND KEEP MONDAY/S FORECAST DRY. PLAN TO USE THE FWC TEMPERATURES... EXCEPT TONIGHT/S GUIDANCE APPEARS TOO COOL BECAUSE OF SOME MIXING AND RECENT VERIFICATION. THE EXTENDED PERIOD APPEARS DRY WITH H5 RIDGING DOMINATING. FCSTID = 5 CAE 73 94 63 84 / 20 40 10 10 AGS 71 94 63 88 / 20 30 10 10 SSC 74 93 64 84 / 20 40 10 10 OGB 74 93 64 84 / 20 40 10 10 .CAE... GA...NONE. SC...NONE. RJL
In the hours before
Special weather statement, May 27, 1:43 PM EDT, 2 hours 51 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280035- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA, SC 143 PM EDT SAT MAY 27 2000 DAYTIME HEATING WILL LEAD TO SCATTERED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA. CURRENT DATA DOES NOT INDICATE WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. HOWEVER...A FEW OF THE STRONGER STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HAIL AND STRONG GUSTY WINDS. RESIDENTS SHOULD BE ON THE ALERT IN CASE THREATENING WEATHER DEVELOPS. CONSULT NOAA WEATHER RADIO...OR LOCAL OR NATIONAL TV...RADIO...OR CABLE FOR ANY LATER STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.